Methotrexate : Goodnight everyone! I've been... - LUPUS UK

LUPUS UK

28,869 members25,289 posts

Methotrexate

Stephanie0210 profile image

Goodnight everyone! I've been suffering with Fibromyalgia and SLE for about 4-4½years. My doctor would like to begin Methotrexate, 15mg a week (5mg, 3x per week). Is there any tips from anyone when taking this medication?

I.e. with respect to protecting the stomach with nausea etc. Any advice about how you feel when you started it etc?

Thank you for your help!

14 Replies

Hi I’ve been taking Methotrexate for 4 years now and I’ve never had any problems with it , I’ve had no nausea with it whatsoever x

Mt rheumy said to take half at night before bed and the other half next morning as he found that reduced the nausea - I certainly never had nausea problems in the short time I took it. I was to use it to try to reduce the pred dose I take but all it seemed to do was cause side effects that are usually blamed on pred but which I'd not had before. But for me it was the fatigue that was too much so I stopped.

A lady on my home forum has provided a lot of info about using methotrexate - I'm sure if you pm'd her she'd point you to her wisdom. Unfortunately she left and returned so I don't know how to access her previous information in posts but I'm sure she will help

healthunlocked.com/user/Mrs...

Hi, I have been on Methotrexate for over 8 months. For chronic skin lupus and I also have Sjogrens. Unfortunately I have had a very bad time with this medication. . I was prescribed Ondran by the dermatologist I attend for nausea

I take 6 tablets on Monday ( have tried splitting them up did not work)The side effects are usually bad on Monday and Tuesday but some weeks I could be out of sorts for 5 days. But as you can see some people take medication no problem.

I am usually a very positive person but I am going to Consultant next week as I am not prepared to continue with the Methotrexate.

Best of luck

Foggyme profile image
Foggyme in reply to Haired

Just a quick thought Haired...it may be worth asking your rheumatologist if you can change to having methotrexate via Metoject injection instead of in oral form (they'll teach you to self inject via subcutaneous injection - it’s very easy and painless too). Unless, of course, the side effect issues go beyond GI issues 🤔.

Stephanie1227 - rheumatologists usually prescribe 5mg folic acid to help with the side effects of methotrexate (taken for between 1 and 6 days staring the day after the weekly methotrexate dose (never on injection day). Different rheumatologists seem to prescribes different dosing regimes - mine prescribes it for the full six days. Others here have reported being prescribed folic acid for one or two days only. Also helps any potential side effects by drinking plenty and keeping well hydrated.

Worth noting that because I have a history of adverse drug reactions...and Barrett’s oesophagus...I asked to miss out oral supplements - the usual first route - (so as to protect my stomach and oesophagus) and have the methotrexate via Metoject injection. This was thought to be a reasonable request and was agreed without any problems. So...worth asking if you have similar issues...or if you find that you suffer unduly with GI issues once you’ve started taking it (though also worth noting that any side effects often settle down once the body learns to tolerate the drug, so sometimes worth persevering).

So...taking the methotrexate via injection meant that I didn't suffer and nausea or GI issues. I did notice what many describe as a 'hangover' effect (increased fatigue and headache 24 hours after 'dose day'...initially for one or two days afterwards, but this improved as time went on. It was the same for each dose increase - just increased to 20mg weekly and the fatigue and bad head are back again - but hoping that things will settle, as before. Also have more muscle 'discomfort' than is 'usual' for me - but small price to pay for the benefits (one being an (albeit) slowly improving level of fatigue). Having have severe fatigue for four years, that's just marvellous, so hoping it continues 🤞.

Also worth saying that some take it and have no side effects...whatsoever! So, sincerely hope that you'll be one of those people 😉.

Good luck...hope things go well and that it works well for you x

in reply to Foggyme

Hi interesting reading & helpful

Have you any advice for travel with the injections as I see you have to be careful they don’t get too hot Eg in hot car

Foggyme profile image
Foggyme in reply to

Hi sun18SHINE.

If I was transporting it in the car I'd probably put it in a cool bag with ice packs (you'd obviously need to change these quite regularly if it’s particularly hot).

I haven't travelled abroad with the metoject, but have read here that some purchase specific medical travel bags for injections, that incorporate ice cooling packs.

Also - for travel abroad, a letter from a medical professional to confirm the prescription item and your name is often required (always best to check the specific requirements of any country you travel in, because they can differ).

Hope this helps but might be worth putting up a separate post so that others can reply too (questions that slip in on another post don't usually get seen by the whole forum)... and others may have useful advice or tips.

I'm relatively new to metoject, so still learning!

👍

in reply to Foggyme

Many thanks for ur advice 👍🏻

Haired profile image
Haired in reply to Haired

Hi thank you for information.

Dermatologist discussed last visit Metoject injection if it did not settle. But the side effects have gotten worse. 3 months of very bad mouth ulcers, broken sleep , the fatigue and brain fog has gotten much worse. When it starts can hardly walk and the nausea. This happens sometimes 5/6 days per week. It takes over your life as you can’t tell from morning to night how you will feel and of course the nausea which I have medication for. Does not really help. Would the injections stop the side effects ?

Thanks for advice.

Hi Stephanie, I started taking a 15 mg weekly dose of Methotrexate 12 weeks ago. This is in addition to Prednisolone, currently on 22.5 mg daily and slowly reducing the Pred dose every 3 weeks. I take the Methotrexate late on a Sunday night, feel nauseous, brain fogged and very fatigued on the Monday. I have to sleep on the Monday afternoons and I make sure I have nothing planned on a that day. On Tuesday, I start to brighten up and by Wednesday morning I feel pretty good and fairly energised. I remain in this reasonably good state throughout the rest of the week and weekend until Sunday night comes round again. I have had bouts of mouth ulcers, upset tummy and some mild hair loss as side effects. I didn’t start to feel the benefit until about 8 weeks after starting it and the best thing for me is the increased energy levels. It seems to work for me but I know that some people don’t get on with it. Someone suggested to me, to take Methotrexate the night before a day that you don’t mind writing off. I chose Sunday night, because Monday is a quiet day for me and also so that I could feel good at the weekends. I hope this helps.

I tried it for a few months and didnt produce any benefits. I also didn't experience any side effects

Taken it for a year on 20mg (8 tablets) take all on a Monday morning whilst eating cereal! Absolutely no nausea whatsoever! Not touching wood so hope I’m not temping fate!! I know it’s different for all but it’s been fantastic and symptoms under control pretty much! Good luck xxx

Hi, I inject 22.5mg methotrexate after the tablets didn't agree with me. My advice is have a good dinner so your stomach is comfortably full, drink lots of water, take the tablets before bed and if you can, make time to rest a little the next day if you feel you need to. Folic acid can also help, I take it 6 days a week (not on injection day). Give it a go so your body can learn to tolerate it but any trouble or worries call your rheumatology nurses, they will always help you. Good luck

I've been taking methotrexate since May increasing the dose by 2.5mg every 2 weeks. Started on 7.5mg per week in one dose with a dose of folic acid the following day, am currently up to 20mg per week in one dose, and will finally reach my full dose of 25mg per week at the beginning of September. I'm also taking omeprazole for any stomach problems which may be caused by meds but I think that's for the steroids rather than the methotrexate.

As far as I know, I haven't had any side effects. My hair is falling out and brittle but it was before I started methotrexate (lupus related, who knows?) so I don't know if it's made it worse or not. I have an occasional dodgy tummy but I don't know what to blame that on (there are so many things now that I don't know whether they are lupus related or something else). Touch wood, I haven't had any of the nausea/sickness/fatigue.

I don't know if taking it 3 times a week would make any effects different to taking it once a week, I only know of people taking it once a week.

Hope you cope well with it.

Writing this has made me realise I could do with writing my own post about methotrexate and other meds to see what others think. Thanks.

Hi Stephanie, I too take methotrexate and started on 15 mg same dose they want you to start on. I did have nausea and headache problems and my Rheumy dept allowed me to split the dose on two days of the week and not to take folic acid on those days!. I take folic acid on the rest of the week. It solved my side effect problems and it has helped me but took a while to really work. I've taken it since Dec last year. I do hope it helps you. Keep us posted. Do you have a Rheumy nurse at your local hospital?. There worth their weight in gold for us!. Xx

You may also like...